Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 20, NWS Key West, FL

March 10, 2020

NWS Key West, FL issued this small craft advisory at Mar 10, 2020, 12:25 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2020, 12:25 AM EDT (04:25 UTC)
Expired
Mar 10, 2020, 6:00 AM EDT
In force
6 hr
Issued by
NWS Key West, FL

The text

As transmitted.

274 
WHUS72 KKEY 100425
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1225 AM EDT Tue Mar 10 2020

GMZ031>035-042>044-052>055-072>075-101000-
/O.NEW.KKEY.SC.Y.0020.200310T0425Z-200310T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1225 AM EDT Tue Mar 10 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds 20 to 25 kt with gusts up to 30 kt and seas 
  6 to 11 feet.

* WHERE...Straits of Florida, Hawk Channel, and Florida Bay and 
  the Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

APA
1 follow-up statement
737 
WHUS72 KKEY 100824
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
424 AM EDT Tue Mar 10 2020

GMZ031>035-042>044-052>055-072>075-101000-
/O.CON.KKEY.SC.Y.0020.000000T0000Z-200310T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
424 AM EDT Tue Mar 10 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds 20 to 25 knots with seas of up to 8 feet 
  this morning.  

* WHERE...Straits of Florida, Hawk Channel, and Florida Bay and 
  the Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

APA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 9, 10:29 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 9, 10:29 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1029 PM EDT Mon Mar 9 2020

.DISCUSSION...
Currently - A high pressure ridge aligned east/west off the
Carolina coast is generating fresh to strong easterly breezes
across the Florida Keys. The continued easterly flow has brought
in steadily warmer and more humid air. Temperatures are near or
slightly above 70 degrees with dew point temperatures in the lower
60s. This along with the subsidence inversion climbing to around
750 mb. Consequently isolated to widely scattered light to
moderate showers have been able to develop in the fast flow. A
number of these showers have crossed across the island chain,
delivering short shots of rain.

Short Term Update - Windy conditions will continue overnight due
to the high cell off to our northeast. The stiff easterly flow
will only allow temperatures to fall another degree or three, and
dew point temperatures will push upwards towards the mid 60s. The
fast flow and high inversion will continue to support isolated to
widely scattered shower activity and at least slight chance pops
are justified.

&&

.MARINE...
Strong high pressure off the Carolina coast will maintain fresh
easterly breezes on Keys waters. A Small Craft Advisory remains in
effect for all Keys waters. Only minor adjustments made in the
evening marine update.

&&

.AVIATION...
VFR conditions will prevail at the island terminals. With that
said, isolated to widely scattered showers across the area may
produce very short lived spells of light to moderate rain. Surface
winds will remain windy and gusty out of the east.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....11
Data Collection......NB

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Mar 9, 4:50 AM EDT, 19 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
450 AM EDT Mon Mar 9 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-100900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
450 AM EDT Mon Mar 9 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Outside of a brief lull on the coastal waters adjacent to the
island chain, strong easterly breezes will affect all Keys
coastal waters through tonight. Subsequently, a Small Craft Advisory
will remain in effect.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A Small Craft Advisory is expected for all Keys coastal waters
on Tuesday, before winds slacken especially by Wednesday.

Otherwise, no hazardous weather is expected along the Florida
Keys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

In the hours before

Local storm report, Mar 9, 8:05 PM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
805 PM EDT MON MAR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     NON-TSTM WND GST 14 NW KEY WEST          24.72N 81.92W
03/09/2020  M40.00 MPH       GMZ033             FL   MESONET

            A WIND GUST OF 35 KNOTS, OR 40 MPH, WAS RECORDED BY THE
            MESONET AT SMITH SHOAL LIGHT AT 541 PM EDT DURING THE
            PASSAGE OF A RAIN SHOWER.

0640 PM     NON-TSTM WND GST 5 SSE EAST END OF SEVEN 24.63N 81.11W
03/09/2020  M43.00 MPH       GMZ043             FL   C-MAN STATION

            A WIND GUST OF 37 KNOTS, OR 43 MPH, WAS RECORDED BY THE
            C-MAN STATION AT SOMBRERO KEY LIGHT AT 641 PM EDT DURING
            THE PASSAGE OF A RAIN SHOWER.

&&

NB

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 9:49 AM EDTSmall Craft AdvisoryKEY18 hr

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.